It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-02-2006, 04:28 PM   #1
Newbie
(female)
 
Join Date: Mar 2006
Location: UK
Posts: 4
Melancolly HB User
Question Depakote advice?

Hi all!

I was diagnosed BP 21 years ago and have been on Lithium almost consistently with many and varied anti depressants.
This latest episode has been in full swing (scuse the pun) for 18 months now, a hypo followed by a continuous low mood. My pdoc started me on Depakote which is being increased to 2000mg next month.

So far I have quickly gained weight, my hair started falling out and I am more 'spaced' than usual (hard to imagine!). Recently I am becoming more depressed and very irritable.
Is this feeling better I wonder? Have I had the wrong idea all along??

Can anyone help me out on this? How long before I feel a bit less like a bog worm? Do these symptoms suggest that the Depakote is not working? I already feel I have to warn the family not to turn their back on me!

Be grateful of any feedback.
Cheers
melancolly

 
Old 05-02-2006, 06:16 PM   #2
Junior Member
(female)
 
Join Date: Apr 2006
Location: Evrett WA
Posts: 33
lynelle101 HB User
Re: Depakote advice?

Oh you poor thing...I did the depakote and I hated it...It was short lived for me....I stopped it after 3mtns and the weight gain was crap... Not to mention I felt worse on it....Now here u are having all these side effects wow how can that be better for u....I would tell your pdoc asap...I mean if your not feeling any relief and your having all these freakin side effects is it worth it??? I feel for you I am so sorry for you. I hope others will have some more advice for you...your friend Lynelle

 
Sponsors Lightbulb
   
Old 05-03-2006, 06:36 AM   #3
Senior Member
(female)
 
Join Date: Apr 2006
Location: Florida, USA
Posts: 250
ronniesteers HB User
Re: Depakote advice?

I agree with Lynelle. Stop taking the Depakote and ask your Dr. about one of the other mood stabilizers (ie: lamictal, tegretol). What do you have to lose?

 
Old 05-04-2006, 05:39 PM   #4
Newbie
(female)
 
Join Date: Mar 2006
Location: UK
Posts: 4
Melancolly HB User
Re: Depakote advice?

Thanks for your responses.

I saw my care co ordinator today who reassured me that the good effects of depakote had not kicked in yet as I was only up to half the prescribed dose!! I have another 1000 mg to go! She seemed convinced that I was improving!
After what you've said I feel that I'm on a road to nothing here. My next psyche appt is in 8 weeks !!

So, to carry on and wait for the change or become so comatose that I loose touch with how bad I feel?

Mmmmm

melancolly

 
Old 05-04-2006, 07:24 PM   #5
Junior Member
(male)
 
Join Date: Apr 2006
Location: St. George, UT U.S.
Posts: 20
oxindenial HB User
Re: Depakote advice?

dear Melancolly:

I am sorry to hear that Depakote isn't working for you. I happen to take Depakote and Paxil and they are working just fine for me. I've gained some weight, but the weight gain hasn't been excessive. I think that you should definately explore other meds. I can't reccomend any, but you ultimately have to decide what's best for you. Hopefully you can convince you P-Doc that the side-effects aren't worth the minimal good(?) effect you get from it, and you can find something else that perhaps works better. Good luck.


Oxindenial

 
Old 05-05-2006, 04:21 AM   #6
Senior Member
(female)
 
Join Date: Nov 2005
Posts: 119
Kymtnms HB User
Re: Depakote advice?

I was on depakote for about 3 months doing fine then suddenly Boom!!!! started having all side effects you are having except for hair loss. Talked to psy about it, he checked my blood levels and said the dosage was too low so he increased it. I felt a lot better within a week except for the brain fog part, that seems to have gotten worse. My neuro has suggested trying lyrica instead, he said to mention it to the psy next visit to see what he thinks but since I'm just getting the depakote situation straightened out don't know if I want to switch. Wish I had 1 doctor who did all the prescribing, this is getting too confusing! Hope they get your dosage straightened out and you start feeling better soon!

 
Old 05-08-2006, 05:28 PM   #7
cth cth is offline
Member
(female)
 
Join Date: May 2004
Posts: 54
cth HB User
Talking Re: Depakote advice?

Hi,

I think that if you have no signs of improvement on depakote, I'd ask pdoc. Hope your pdoc is good with meds.

I take effexor xr, and lamictal. Some people don't do well on lamictal and if you forget to take it you get bad side effects e.g. extreme nausea, feeling very faint and others. Therefore I don't forget to take it anymore.

My (bipolar) mom was on an old neuroleptic(prolixin) and zoloft. She never had symptoms again.

dogs

 
Old 05-08-2006, 09:49 PM   #8
Member
(female)
 
Join Date: May 2006
Location: Seattle, WA
Posts: 85
littletimebomb HB User
Re: Depakote advice?

I HATED Depakote. I was so sleepy all the time. I take Lamictril now and I'm much, much better. I've lost the weight, sleep like a regulkar person and I'm not living in that depakote fog.
Fix those meds!
Good luck!
littletimebomb

 
Old 05-09-2006, 07:52 PM   #9
Junior Member
(female)
 
Join Date: May 2006
Posts: 20
Lucky Penny HB User
Re: Depakote advice?

My dh just started on it last week. he's been horribly irritable, tired and sick to his stomach......BUT there's a nasty stomach bug going around in our town, so we're waiting to see if it's the meds or if he's just sick.
__________________

 
Old 05-10-2006, 02:21 PM   #10
Newbie
(male)
 
Join Date: May 2006
Location: Memphis TN USA
Posts: 7
harryhaller HB User
Re: Depakote advice?

Hi there Melancolly-
Depakote works for me. My dosage isn't as high as yours but I also take two other drugs-Wellbutrin and Lexapro. It took me a few years to get the right combination but when I did, it clicked. I take my Depakote at night along with the Lexapro. I remember it took about 4 weeks to for the drug to take noticable effect. What 've found out over the years is that some of us reach a kind of plateau with certain drugs and at that point, they're not as effective. That's when it's time to re-evaluate not only your drugs but your life in general. I found out that this is crucially important.
Do you keep a journal? It's really helpful when you're talking to your doctor. When I'm really not feeling right and find it necessary to consult with my doctor I bring him what I've written. It's helped both of us understand how we can work on my disorder. The best thing about the journal is that you get in the habit pretty quickly of not editing your thoughts and feelings. Not only does it help you through expression but your doctor is able to get a continually clearer picture of just what it is that you experience on a day-to-day and hour-to-hour basis. Really, if you're not doing this for yourself, I wish you would. Take good care of yourself, Melancolly.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
hi everyone its been awhile i need advice about my depakote levels they are very low. vickie45 Epilepsy 2 10-18-2010 07:48 PM
need advice on depakote pikedb Epilepsy 9 08-19-2008 07:37 PM
which is better for seizures depakote xr or tegretol ? vickie45 Epilepsy 2 05-28-2008 09:51 PM
Started my medication "Depakote ER" today!! Had some Questions??? jessiojess Bipolar Disorder 8 06-30-2006 10:24 PM
Depakote Eostre Bipolar Disorder 2 11-12-2005 07:25 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:32 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!